Hail, Flagler
- When
- August 23, 12:00 PM EST
- Where
- Flagler County, Bunnell
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
Penny size hail was reported in Bunnell.
A diffusing surface front moved southward across the forecast area in the morning, then pushed westward during the afternoon with sea breezes. There was enough shear noted in the hail growth zone to enable hail to separate from down draft air with some small hail reaching the surface in Flagler county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A diffusing surface front moved southward across the forecast area in the morning, then pushed westward during the afternoon with sea breezes. There was enough shear noted in the hail growth zone to enable hail to separate from down draft air with some small hail reaching the surface in Flagler county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 23, 9:48 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1048 AM EDT TUE AUG 23 2011 .PUBLIC UPDATE...A WEAK LOW-LEVEL TROUGH WILL ADVANCE SOUTH ACROSS THE FORECAST AREA TODAY. LIFT ASSOCIATED WITH THIS FEATURE ALONG WITH PASSAGE OF MID LEVEL ENERGY WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...ESPECIALLY ACROSS NORTHEAST FLORIDA WHERE DYNAMICS WILL BE STRONGEST. LOOKING AT THE 12Z SOUNDING FROM KJAX...ATMOSPHERE IS NOT QUITE AS UNSTABLE IN RESPONSE TO WARMING IN THE UPPER LEVELS OF THE ATMOSPHERE. THUS...WE ANTICIPATE FEWER SEVERE THUNDERSTORMS TODAY. MODERATE WINDS IN THE HAIL GROWTH REGION WILL FAVOR HAIL REACHING THE SURFACE WITH THE STRONGEST STORMS. HEAVY RAINFALL AT TIMES WILL CAUSE SOME PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. && .AVIATION...VFR CONDITIONS WITH AFTERNOON THUNDERSTORMS POSSIBLE AND HAVE MAINTAINED VCTS IN TAFS. MAY NEED TEMPO GROUPS FOR DUVAL COUNTY TERMINALS AND WILL RE-EVALUATE WITH 18Z ISSUANCE. && .MARINE...AS ADVERTISED...SEAS WILL BEGIN TO INCREASE ON WEDNESDAY AS SWELLS START TO ARRIVE FROM HURRICANE IRENE. WNA WAVE MODEL INCREASES SEAS TO NEAR 20 FEET OFFSHORE THURSDAY NIGHT AND FRIDAY AS IRENE MOVES BY TO THE EAST. EASTERLY WINDS WILL INCREASE WEDNESDAY NIGHT AS PRESSURE GRADIENT STARTS TIGHTENING. TROPICAL STORM CONDITIONS WILL BEGIN BY THURSDAY NIGHT...WITH HURRICANE CONDITIONS POSSIBLE OVER OFFSHORE ZONES FRIDAY AND FRIDAY NIGHT. RIP CURRENTS: LOW RISK TODAY WILL BECOME MODERATE ON WEDNESDAY AS SWELLS START TO ARRIVE. HIGH RISK EXPECTED ON THURSDAY AND FRIDAY. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && .PREVIOUS PUBLIC... SHORT TERM (TODAY THROUGH THURSDAY)...UPPER TROF EXTENDS FROM E CANADA TO OFFSHORE THE SE U.S. COAST. LARGE UPPER HIGH CENTERED OVER SE NM. COLD FRONT STRETCHES ACROSS CENTRAL GA. VORT MAX PRESENTLY MOVING SE ACROSS SE GA...AND THIS IS LIKELY RESPONSIBLE FOR A BRIEF TSTM THAT FIRED OVER THE N PORTION OF OUR AREA DURING THE PAST HOUR AS WELL STRONGER STORMS NEAR THE GULF STREAM. SKIES ARE PARTLY CLOUDY ACROSS THE AREA WITH TEMPS GENERALLY IN THE MID TO UPPER 70S. PRECIP PATTERN DURING THE NEXT 48 HRS WILL SHIFT FROM A COMBO OF DIURNALLY AND DYNAMICALLY FORCED CONVECTION TO ONSHORE FLOW AND LOW-LEVEL CONVERGENCE DOMINATED PRECIP ON N PERIPHERY OF IRENE CIRCULATION. FOR TODAY...COLD FRONT WILL SAG S AS IT BECOMES DIFFUSE. BEST FORCING FOR STORMS WILL BE ALONG AND AHEAD OF THIS FEATURE AS IT INTERACTS WITH AFTERNOON SEABREEZES AND MID-LEVEL POSITIVE VORTICITY ADVECTION ACROSS NE FL. AS FRONT BECOMES DIFFUSE AND IRENE EDGES CLOSER...LOW-LEVEL FLOW WILL BECOME MORE E DURING THE AFTERNOON HOURS. AS A RESULT...ANY STORMS THAT DO FIRE OVER LAND WILL LIKELY FOCUS MORE TOWARD THE I-75 CORRIDOR BY EVENING. ON WED...E FLOW WILL BECOME MORE ESTABLISHED WITH COASTAL SHOWERS MOVING INLAND IN CONVERGENT LINES. THIS ACTIVITY WILL NOT BE DIRECTLY ASSOCIATED WITH IRENE AS IT WILL STILL BE WELL TO THE SE OVER THE BAHAMAS. SHOWERS WILL MOVE INLAND AND CONTINUE TO DEVELOP INTO TSTMS DURING THE AFTERNOON AND EVENING HOURS. ON THU...IRENE SHOULD BEGIN TO MOVE A BIT MORE NLY IN RESPONSE TO A SECOND E U.S. UPPER TROF. HIGHEST POPS SHOULD BE CONFINED TO THE SE COASTAL AREAS WITH DRIER AIR AND SUBSIDENCE ON NW STORM PERIPHERY BEGINNING TO REDUCE POPS OVER OUR NW ZONES. LONG TERM...IRENE PROGGED TO MOVE WELL E OF THE AREA. IF THIS DOES PAN OUT...HIGHEST POPS WILL LIKELY BE CONFINED TO THE IMMEDIATE COASTAL AREAS WITH SUBSIDENCE SQUASHING POPS FARTHER INLAND. WITH THIS SCENARIO...GUSTY WINDS AND BEACH EROSION WILL BE THE BIGGEST THREATS. AS IRENE DEPARTS THE AREA...SUBSIDENCE AND SW FLOW WILL BRING HOT TEMPS...AND HAVE GONE ABOUT 1 DEG ABOVE GUIDANCE FOR MAX TEMPS. THERE MAY BE A TRAILING BAND OF MOISTURE AND PRECIP OVER THE S PORTION OF THE AREA...BUT EXACT PLACEMENT OF THIS FEATURE IS HIGHLY UNCERTAIN. HAVE JUST KEPT LOW END CHANCE POPS OVER SE ZONES. && && ZAPPE/PETERSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 525 AM EDT TUE AUG 23 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 525 AM EDT TUE AUG 23 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND PERIODS OF HEAVY RAINFALL. THE MOST NUMEROUS STORMS WILL LIKELY FOCUS NEAR THE I-75 CORRIDOR BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... EXACT LOCAL IMPACTS FROM HURRICANE IRENE ARE UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EVENTUAL TRACK AND INTENSITY. TROPICAL STORM CONDITIONS ARE POSSIBLE...ESPECIALLY OVER THE COASTAL WATERS AND COASTAL COUNTIES FROM THURSDAY NIGHT THROUGH THROUGH FRIDAY NIGHT. ON THE PRESENT FORECAST TRACK...THE HEAVIEST RAINFALL AMOUNTS WILL LIKELY BE NEAR THE ATLANTIC COAST. HIGH TIDES...HEAVY SURF...STRONG RIP CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. HIGH ASTRONOMICAL TIDES ARE EXPECTED LATE THIS WEEK AS WELL. INTERESTS IN THE AREA SHOULD CONTINUE TO CLOSELY MONITOR THE OFFICIAL FORECASTS ON IRENE. REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THEY BECOME NECESSARY. MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME... ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT. LOCAL INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE PROGRESS OF THE STORM AND REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. CARROLL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG TARBORO 31.01N 81.81W
08/22/2011 CAMDEN GA EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED TREES AND POWER LINES DOWN
IN TARBORO.
&&
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1117 AM EDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG PEARSON 31.30N 82.85W
08/22/2011 ATKINSON GA PUBLIC
TREES DOWN IN PEARSON REPORTED BY CONVENIENCE STORE CLERK
WITH POWER OUTAGES AS WELL. HAIL REPORTED BUT SIZE
UNKNOWN. TIME ESTIMATED BY RADAR.
&&
ARSThe Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported in Bunnell.
A tree was blocking two lanes of Interstate 75 north near mile marker 374. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329823, 329824.